Texas, 2008

Lightning Strike in Texas, March 18, 2008

March 18, 2008 · NWS EWX · 1 event in 1 county or zone

A frontal system moved across south central Texas triggering numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A frontal system moved across south central Texas triggering numerous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 2:38 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 18, 2:38 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT TUE MAR 18 2008

.DISCUSSION...
CONVECTIVE ACTIVITY WILL CONTINUE THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS ACROSS THE EASTERN PORTION OF SOUTH CENTRAL
TEXAS. A SECOND ROUND OF RAIN IS EXPECTED THIS EVENING AS LINGERING
MOISTURE WRAPS AROUND THE LOW AS IT MOVES ACROSS CENTRAL TEXAS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE BEFORE MIDNIGHT...BUT THE
MAJORITY OF THE ACTIVITY WILL BE LIGHT RAIN SHOWERS. STRONG AND GUSTY
WEST TO NORTHWEST WINDS WILL CONTINUE INTO THE EARLY OVERNIGHT HOURS
AS TIGHT PRESSURE GRADIENTS PERSIST.

MUCH MILDER WEATHER IS IN STORE FOR THE REST OF THE WORK WEEK AND
INTO THE WEEKEND AS WESTERLY FLOW ALOFT DOMINATES. DRY CONDITIONS
ARE EXPECTED THROUGH MUCH OF THE FORECAST PERIOD. A SLIGHT CHANCE
FOR RAIN ENTERS THE PICTURE ON SATURDAY AS A WEAK COLD FRONT
PUSHES INTO THE REGION. THIS FRONT WILL HELP LOWER TEMPERATURES TO
ABOUT 5 DEGREES BELOW LATE MARCH NORMALS THROUGH THE BEGINNING OF
NEXT WEEK.

.FIRE WEATHER...
WINDS AND RELATIVE HUMIDITIES WILL APPROACH RED FLAG CRITERIA
ACROSS THE SOUTHWESTERN PORTION OF SOUTH CENTRAL TEXAS FOR A FEW
HOURS WEDNESDAY AFTERNOON. MUCH OF THE REST OF THE REGION RECEIVED
WETTING RAINS TUESDAY AFTERNOON AND RED FLAG CONDITIONS ARE NOT
EXPECTED. DRY CONDITIONS WILL PERSIST INTO THE WEEKEND BUT 20 FOOT
WINDS WILL REMAIN BELOW 15 MPH DURING THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              48  76  45  75  49 /  40   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  46  74  36  73  41 /  40   0   0   0  -
DEL RIO INTL AIRPORT           46  77  47  75  49 /  -    0   0   0   0
SAN ANTONIO INTL AIRPORT       48  75  42  73  46 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...LAVACA...LEE...LLANO...TRAVIS...
WILLIAMSON...WILSON.

WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY...
MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE...
ZAVALA.

&&

25/08
Hazardous weather outlook, Mar 18, 2:45 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT TUE MAR 18 2008

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
345 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS SOUTH CENTRAL
TEXAS.

A RED FLAG WARNING IS IN EFFECT THROUGH 7 PM TODAY ACROSS WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS.

A STRONG COLD FRONT WILL USHER IN GUSTY WINDS AND LOWER HUMIDITY
THIS AFTERNOON AND EVENING...RESULTING IN THE NEED FOR A WIND
ADVISORY ACROSS THE ENTIRE AREA...AND A RED FLAG WARNING ALONG THE
RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WINDS AND HUMIDITIES COULD REACH NEAR CRITICAL LEVELS ACROSS
MUCH OF SOUTH CENTRAL TEXAS WEDNESDAY. THESE CONDITIONS COULD
BECOME FAVORABLE FOR THE SPREAD OF FIRES.

NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR SOUTH CENTRAL TEXAS
FOR WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 18, 9:54 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             COMSTOCK                29.68N 101.17W
03/18/2008  E1.75 INCH       VAL VERDE          TX   PUBLIC

            HAIL RANGED FROM PING-PONG BALL TO GOLF BALL SIZED.
            RELAYED TO CO-OP OBSERVER FROM PUBLIC.

&&

BF
Special weather statement, Mar 18, 10:24 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CDT TUE MAR 18 2008

TXZ184>187-203-204-181730-
BANDERA-EDWARDS-KERR-MEDINA-REAL-UVALDE-
1124 AM CDT TUE MAR 18 2008

...A STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF BANDERA...
EDWARDS...KERR...MEDINA...REAL AND UVALDE COUNTIES...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF UVALDE TO
EAST OF ROCKSPINGS AND EXTENDING EAST TO THE WEST PART OF
KERR AND BANDERA COUNTIES.  THESE SHOWERS AND THUNDERSTORMS
WERE MOVING NORTHEAST AT 35 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EDWARDS...
REAL...KERR...MEDINA...BANDERA...AND UVALDE COUNTIES FOR THE
NEXT HOUR.  FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...
SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.
Special weather statement, Mar 18, 10:58 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT TUE MAR 18 2008

TXZ171-188-189-181800-
GILLESPIE-KENDALL-LLANO-
1158 AM CDT TUE MAR 18 2008

...STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF KENDALL...
GILLESPIE...AND LLANO COUNTIES...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF BOERNE TO NEAR
FREDERICKSBURG TO WEST OF LLANO...MOVING NORTHEAST AT 35 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF
LLANO...GILLESPIE...AND KENDALL COUNTIES FOR THE NEXT
HOUR.  FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...SOME
HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND
THUNDERSTORMS.
Local storm report, Mar 18, 12:18 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             5 E ANDICE              30.78N 97.77W
03/18/2008  E0.88 INCH       WILLIAMSON         TX   TRAINED SPOTTER

&&

PAY

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Travis

When
March 18, 3:05 PM CST
Where
Travis County, 0.73 mi WSW of Pleasant Hill
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.196, -97.791

A house fire was caused by a lightning stirke in the 800 block of Huntington place in south Austin. There was minor roof damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90202.